Vertigo resulting from anorexia nervosa and in addition to this "swaying" from ataxia side effect of Trileptal–both at the same time–oy!

Yesterday I ended up getting my usual vertigo about 10 minutes after my first morsel of food for the day.  This is always a glass of skim milk.  That’s all I generally have for breakfast, anyway.  From my research on the Internet, people with anorexia nervosa can get vertigo after eating.   Mine comes only after the first bite of the day, consistently 10 minutes later.   I think it’s from malnutrition.

The vertigo is bad, bad, bad.  I can’t really go out when I am experiencing it, not safely.  Everything kind of swirls around, or, more accurately, I get this intense wobbly-dizzy feeling totally unlike the “swaying” feeling that is more physical and not dizziness at all.  The vertigo comes from my head and is more of a feeling.  I experience it even when I’m sitting down.  I feel like I’m going to fall over.  I kind of stumble around and feel clumsy.  Yes, like It.  Also, the vertigo is extremely distracting.  I find it hard to concentrate on anything. It’s very disturbing to go through this.  It’s definitely nutritionally related.

The “swaying” is from ankle weakness.  This ataxia is a side effect of Trileptal.  It came back when I returned the Trileptal dose from 150 to 450 to the original dose of 600, which was what I was supposedly taking all along.  Dr. P never found out that I had halved it and then halved it again.  I will tell her what I did.  I will tell her I was a “good girl” and brought the dose back up again.  I need the Trileptal to prevent binge eating episodes.  I will tell her that I realized how stupid I was.  But I will also say that the “swaying” disturbed me, and that it made running on the treadmill impossible, and this was a damned good reason to lower the dose!  But due to the fact that I have now been diagnosed with arthritis and won’t be on the treadmill, I have decided to raise the Trileptal back up to the original dose. So now…ataxia…”swaying.”

Agreeably, the “swaying” isn’t really that bad.  It’s only a problem if I’m sleep-deprived.  But yesterday I awoke from a nap, really out of it, and the ataxia was bad, bad, bad.  And I still had the vertigo!  Now, the vertigo is 10 times worse than the “swaying,” yes, but the combination…that and being sleepy and groggy and weak from not enough food…well….It sucked.  I was completely non-functional.  You could say it was kind of a nightmare.  An anorexic nightmare.

You know, all I have to do is eat.  Get some food into me.  At my last weight check, my blood pressure was pretty low.  The systolic was okay, but the diastolic was something like 54.   This isn’t what’s causing the vertigo.   Vertigo is not the same as postural hypotension, which is a lowering of the blood pressure upon standing.  (Sometimes, postural hypotension can be caused by medication.  I used to get it from my meds.  It’s a very common side effect.)  If my nutritional status was okay, I wouldn’t get the vertigo and the host of medical problems I now have.

I don’t eat because I don’t want to gain weight.  Period.  I have anorexia nervosa and I am scared to gain weight.  I am sitting here at the library and I am scared to gain weight right here right now.  I am sitting here at the library weak and starving.  All I have to do is to go down to the cafe and buy a nice sandwich.  Oh, I’ll eat in a bit…lunch…vegetables mostly.  An hour later, I’ll be weak and starving again.  This is my life.

When will the insanity end?  Will I ever get so fed up with the medical problems that I experience–daily–to want the insanity to end at last?  Because all I have to do is to eat a decent amount of food and that will fix a lot of what I go through.

I really, really, really don’t know.

9 thoughts on “Vertigo resulting from anorexia nervosa and in addition to this "swaying" from ataxia side effect of Trileptal–both at the same time–oy!”

  1. OK, Julie Greene, you have finally convinced me that you would rather suffer any side effects of anorexia nervosa than chose to eat again! You have always had the choice. This starvation has always perplexed and saddened me. But I know it is your choice.

    God bless you, my friend.

    MAZ xox

  2. If the patient is overweight, he or she will be advised to lose weight.
    The latest work included 810 adults (25-79 years old) who had prehypertension (120-139 for the systolic number, or 80-89 for the diastolic number) or early stage
    1 hypertension (140-159 for the systolic number, or 90-99 for the diastolic reading)
    who were taking part in an 18 month long trial intended to bring
    down blood pressure by losing weight, eating right and exercising.

    I was first drawn to my great grandfather who died in a house fire, I felt I was carrying some
    part of his experience in me.

    1. I think you are misreading the blog entry. In my entry, I stated that I was experiencing vertigo and also I stated that I was underweight, not overweight. I was wondering, in my entry, if the vertigo was a result of anorexia nervosa or if it was something else. I no longer experience vertigo, thankfully. Thank you for your contribution, though.

      In reflection, I think consuming dairy products, in general, does tend to give me vertigo, and I now avoid them.

      Julie

  3. Wow, I’m experiencing this vertigo for the first time. I am not anorexic, although I was anorexic and bulimic in my teens. What I’m experiencing now is Histamine Intolerance and I react to almost all foods with an anaphylaxic reaction, so I don’t want to eat. I’ve had issues with food for as long as I can remember, from being a chubby child, to anorexia, to bulimia and now this histamine intolerance. I’ve lost 55 pounds just because I can’t eat properly. My body is totally emaciated, but now this vertigo has happened, which was VERY bad, not just dizziness. I could not get out of bed or turn my head for three days; the world looked like a jigsaw puzzle and now a week later, I still have it somewhat. At first I thought it was a reaction to a medication I was taking, but now I think I realize that it’s because I’m very malnourished. And, like you, Julie, I’m afraid to eat, but we have to. We need to save ourselves. We may die–and that’s a reality. I understand and hope that you’re doing ok, because these posts are kind of old. Please let me know, ok? Truly, Elisabeth

    1. Hi Elisabeth, thank you so much for writing. At the time that I had this vertigo, it was 2011. It’s now 2014. Much has changed for me.

      After I had the vertigo, I had a bad case of edema. My practitioners either hid the truth from me or were blind to the reality that due to 16 years of being given Lithium Carbonate, my kidneys had been seriously damaged. The blood tests were showing an rather low GFR already. Then, I starved myself very badly that summer, 2011. I wasn’t even told that my kidneys suffered further damage. It took until summer 2012 for anyone to officially acknowledge that I’ve had “diabetes insipidus,” not a blood sugar condition but a kidney condition, for decades without my knowing it. Even some nurses don’t know what diabetes insipidus is. I was rather shocked. They assumed it was the same as “diabetes mellitus.” The word “diabetes” is misleading. I’d been overly thirsty for decades and I found out that the reason was that my kidneys were causing chronic dehydration. To compensate, most people drink more. It’s not usually life-shortening. Meanwhile, my GFR was at that point under 40. They didn’t even tell me! This very important number was either routinely overlooked, dismissed, or for whatever reason, no one even cared.

      2013, I starved rather badly over the summer. Each time I ended up hospitalized I was abused even worse by personnel, so I didn’t want further “treatment” for fear of abuse. Finally, the kidney disease was acknowledged. It is life changing.

      I am always tired now, exhausted due to anemia. You can’t get rid of the fatigue when your kidneys are running at 1/3 capacity. Your blood is always poor quality. You live with it. Kidneys don’t restore. I am learning how to get by.

      Love, Julie

      1. Hi Julie,
        I stumbled across this thread via a Google search on anorexia and vertigo.
        I wonder if you would be happy to exchange an email with me as I would be interested to learn a bit more about your experience – I suffer terribly and have been desperately seeking answers for years. Your description is the first I’ve seen that matches mine.
        Would you be happy to email me?
        If you even read this-given the age of the original posting….
        But here’s hoping!!!

        1. Of course! Your email isn’t made public here but I do have it myself as administrator. I answer all those who desire to correspond via e-mail. In fact, I strongly prefer it to Facebook! I’ve finished the bulk of my work for today and will get back atcha!

          Julie

  4. Hi Julie…. I know this thread is very old. I was just wanting to see if you’d like to talk about this subject. I have a lot of info to offer (personally).
    Sue

    1. Interestingly, this post gets a lot of hits because of its placement in Google. I stopped the Trileptal that spring, realizing the ataxia was something I couldn’t live with, so that was back in 2011. I no longer suffer from an eating disorder, after 34 years. I did that by ditching all “treatment” and solving it on my own. And I don’t take drugs anymore, and certainly don’t see a psychiatrist nor therapist, as they were doing me far more harm than good. I would be interested in hearing your experiences, though. My doc denied that Trileptal causes ataxia…but it is listed as a primary side effect. She always denied everything I was going through.

Feedback and comments welcome!